SUNDAY MAGAZINE

Ask the Doc...

Depressed

Name withheld:

I am a 29-year-old girl. I am a depressed person due to some family problems for the past five years and my family doctor prescribed anti-depressant drugs like anxit.5mg for one month. I was relaxed after taking the medicine but without it I feel depressed.

The doctor once again advised me to take it and it has now become habitual. And for past one year I stopped taking it due to which I am suffering from insomnia. Please suggest a remedy.

Dr. Seshadri Hariharan, Consultant Psychiatrist, replies:

As you are still suffering from insomnia, the chances are that you are still depressed and require treatment for it. Tablets like Anxit (alprazolam) are basically anxiolytics ie, they reduce anxiety, help you to relax and let you sleep. However, their anti-depressant action if any is very minimal.

You need to take anti-depressant medication for which I suggest you see a psychiatrist. Once you get over your depression you will be able to sleep even without medication for sleep.

If the family problems, which caused the depression, are still continuing, you also need some supportive counselling.

* * *

Inner ear problem

A. Ragunathan:

Ask the Doc...

I am 43. For the past 2 months, I have been suffering from a slight dizziness off and on.

I am also experiencing a ringing sound in my ears. The dizziness forces me to lie down and rest, sometimes lasting almost the whole day. This affects my work. Kindly advise.

Dr. Ganapathy, ENT Surgeon, replies:

The symptoms you suffer from have their origin in the inner ear. The inner ear is the site of origin of giddiness in nearly 90 per cent of patients. We have to assess the site, side and extent of damage.

Then we have to find out the cause for the damage. The treatment depends on the site and extent of damage. It may be medical or surgical treatment.

Recommended for you